Immunotherapy offers new hope for cancer patients. Immune Checkpoint Inhibitors (ICIs) are a new class of immune modulating monoclonal antibodies,used in the treatment of a variety of cancers. These drugs target molecules expressed on either the surface of T lymphocytes (CTLA-4, PD-1) or on the tumour cells themselves (PD-L1), and allow an anti-tumour immune response to be generated, potentially giving patients durable tumour control or complete remission.
Part of the rapid drug development involves combination immunotherapies, which also increases the risk of toxicities. Toxicities are mainly due to the dysregulation of the immune system caused by these drugs and the offtarget effect on organ systems. Toxicities are novel and across multiple disciplines, and the key to patient safety is recognition and prompt discussion with the treating specialist to allow early appropriate intervention.
A challenge is to raise awareness about the side effect profile of immunotherapy.
Although, toxicities can be more favourable than with chemotherapy, some adverse events if left untreated can be fatal. Moreover, immune-related adverse effects (irAE) can sometimes appear late into treatment or even after treatment completion.
Skin toxicity is most common
Rash and/or pruritus can occur in up to 50% of patients and is typically described as reticular, erythematous and/or maculopapular.
Other less common skin manifestations include vitiligo, alopecia and Stevens Johnson Syndrome/ Toxic Epidermal Necrolysis.
Diarrhoea can also be associated with colitis, for which symptoms include abdominal pain, mucous or blood in the stool. Rare
complications of colitis include bowel obstruction and perforation. Infectious causes of diarrhoea should be considered, however, physicians should have a low threshold to suspect immune related adverse effects.
Immune-related hepatitis is largely asymptomatic and noted on routine blood tests. Mild elevations in liver enzymes can be treated expectantly but more severe derangements need prompt therapy.
Hypopituitarism caused by autoimmune hypophysitis is a common endocrine irAE.
Symptoms include headache, nausea, vertigo, behavioural changes and visual disturbances.
Other immune related endocrinopathies include hyperthyroidism, hypothyroidism, hypogonadism and type I diabetes.
Tests include serum hormone levels to assess pituitary function, with electrolytes and glucose levels. MRI brain may be indicated for investigation of hypophysitis.
Treatment involves replacement of deficient hormones and perhaps steroids.
Less common side effects
These are pneumonitis, nephrotoxicity, neurological side effects such as neuropathies, Gillian-Barre syndrome, myasthenia gravis and autonomic neuropathy, and ophthalmic side effects such as
episcleritis and uveitis.
Most irAEs are easily reversible if recognised and treated early. Immunosuppression with corticosteroids is the mainstay treatment – between oral steroids for persistent low grade
side effects and hospitalisation for high dose intravenous steroids for more serious irAEs.
In cases resistant to corticosteroids more potent immunosuppression is required with drugs such as infliximab, mycophenolate or tacrolimus
Disclaimer: Please note, this website is not a substitute for independent professional advice. Nothing contained in this website is intended to be used as medical advice and it is not intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professional’s advice. Opinions expressed at this website do not necessarily reflect those of Medical Forum magazine. Medical Forum makes no warranties about any of the content of this website, nor any representations or undertakings about any content of any other website referred to, or accessible, through this website.